Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

August 14, 2018Monmouth County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 14, 2018, 3:36 PM EDT for Monmouth County, New Jersey. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 3:36 PM EDT (19:36 UTC)
Expired
Aug 14, 2018, 4:15 PM EDT
In force
39 min
Issued by
NWS Philadelphia/Mount Holly

County Monmouth County, NJ

The radar

The Philadelphia radar (KDIX), 59 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS81 KPHI 141936
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
336 PM EDT TUE AUG 14 2018

NJZ012>014-142015-
Eastern Monmouth-Western Monmouth-Middlesex-
336 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MIDDLESEX AND
NORTHEASTERN MONMOUTH COUNTIES...

At 336 PM EDT, a strong thunderstorm was located over Morganville, or
9 miles south of Perth Amboy, moving east at 10 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Sandy Hook, Middletown, Old Bridge, Holmdel, Red Bank, Keansburg,
Matawan, Highlands, Brownville, Navesink, Morganville, Lincroft,
Keyport, Rumson, Strathmore, North Middletown, Laurence Harbor and
Madison Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4035 7407 4037 7405 4035 7408 4034 7429
      4042 7433 4046 7424 4045 7413 4041 7402
      4044 7399 4046 7400 4048 7402 4048 7401
      4044 7398 4042 7400 4042 7398 4039 7398
      4038 7401 4038 7397 4036 7397
TIME...MOT...LOC 1936Z 255DEG 9KT 4039 7424 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 14, 10:20 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 10:20 AM EDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1020 AM EDT Tue Aug 14 2018

.SYNOPSIS...
A frontal boundary will remain along the coasts of New Jersey and
Delaware today before drifting off the coast and dissipating
tonight into Wednesday. Low pressure is anticipated to pass
across the southern and eastern Great Lakes on Thursday and
Friday. The low is forecast to move through northern New England
on Friday night at which time it should pull a cold front into
our region. The boundary may stall over the weekend before
pushing southward on Monday.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
930 AM update...Focus on updates to the forecast was to provide
more timing/location details with the showers and storms today
(edited hourly PoP and weather grids). This is no easy task as
convection will be likely be loosely organized and there will
be multiple rounds of it. There are many potential lifting
mechanisms to focus convective development today, including
(1) several weak shortwave disturbances aloft pivoting around
the backside of the upper low that is moving eastward across the
southern tier of NY state, (2) differential heating boundary
along the edge of the denser stratus deck that formed this
morning near the Delaware Valley, (3) a surface trough over the
coastal plain, and (4) a trailing cold front that should jump
eastward toward the pre-frontal surface trough.

Pondered issuing another Flash Flood Watch for the area today
given the numerous rounds of excessive rainfall over the past
month (including yesterday's) has resulted in saturated soils
and swollen streams, making our region highly prone to
additional flash flooding. Rainfall rates as little as 1" in an
hour may be enough to produce more flash flooding. Luckily,
storms will be moving much faster than today owing to the deep-
layer westerly flow on the south side of the upper low. Under
the assumption that storm organization is limited today and a
west-east band of convection doesn't develop (a setup for
training), the risk for flash flooding should be much more
limited/localized than what we saw yesterday and this past
Saturday.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
For tonight, the low pressure aloft and at surface continue
moving NE into New England. Their departure will allow drier air
at mid and upper levels to move in from the west overnight.
Some showers or isolated t-storms may linger into the evening
but should be gone by midnight. The air mass at the surface will
remain rather moist with little if any temperature advection.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The mid level low that has been impacting our weather should be
an open wave on Wednesday morning. Its axis is expected to
extend southward from Maine to the waters off the Middle
Atlantic coast at that time. The trough is forecast to continue
moving eastward and it should allow some ridging to build
overhead from the west for Wednesday and Thursday. As a result,
we may actually go two days without any precipitation in our
region.

Surface low pressure is forecast to pass well to our northwest
and north on Thursday and Friday. It is expected to drag a
frontal boundary into our region on Friday night. We are
anticipating an increasing potential for showers and
thunderstorms on Friday and they should linger into Friday
night.

The front may stall across our region over the weekend. The
guidance is not in very good agreement regarding the details of
any surface waves moving along the boundary. We will carry a
chance of showers and thunderstorms, mainly from Saturday night
into Sunday.

The boundary may get a push southward early in the new week as
a mid level trough passes overhead and moves out over the ocean.
We will not forecast any precipitation for Monday.

Temperatures are expected to be seasonably warm for the period
from Wednesday through Monday. Highs should favor the middle 80s
to the lower 90s on Wednesday, Thursday and Friday, and they
are expected to be mostly in the 80s on Saturday, Sunday and
Monday. Overnight lows are anticipated to start in the middle
60s to lower 70s range during the middle and end of the week,
falling back mainly into the 60s over the weekend.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Late this morning through this evening...Stratus has resulted
in MVFR/IFR CIGs this morning but improvement has been observed
during the mid morning as CIGs lift. A general improvement to
VFR is expected for all TAF sites by early this afternoon.
Isolated showers already developing in vicinity of RDG and ABE
mid morning. A 2-4 hr VCTS group was including in the 12Z TAF.
The timing of VCTS (mid to late aftn for RDG/ABE and late aftn
to early eve for the other terminals) was based on when a
loosely organized convective line is most likely to develop and
move eastward later today. However, there is a potential for
isolated storms a few hours earlier and later than indicated in
the prevailing VCTS group. Brief/localized restrictions with
storms possible. Winds generally out of the W (varying from W-SW
to W-NW) 5-10 kt with gusts to 15 kt this afternoon.

Tonight...Skies should clear overnight. Winds will continue W
to NW at 5 to 10 kt.

OUTLOOK...
Early Wednesday morning...Some visibility restrictions are
possible in fog and haze. West wind less than 10 knots.

Late Wednesday morning and Wednesday afternoon...Mainly VFR.
Northwest to west wind less than 10 knots.

Wednesday night and Thursday...Mainly VFR. Late night and early
morning visibility restrictions are possible. West to southwest
wind less than 10 knots.

Thursday night and early Friday morning...Mainly VFR. Late
night and early morning visibility restrictions are possible.
Light and variable wind.

Late Friday morning into Friday night...Mainly VFR with
conditions lowering in scattered showers and thunderstorms.
Southwest wind 5 to 10 knots becoming west at night.

Saturday...Mainly VFR. West to northwest wind less than 10
knots.

&&

.MARINE...
Sub-SCA conditions are expected to continue through today and
tonight. SW winds today will become W tonight with the passage
of a surface trof. Winds could gust up to around 20 kt this
afternoon and evening. Waves will be generally in the 2 to 3
foot range. A few t- storms this afternoon or evening may cause
locally higher winds and waves.

OUTLOOK...
Wednesday through Saturday...No marine headlines are
anticipated.

RIP CURRENTS...
A low risk for the development of dangerous rip currents is
expected for today.

The wind is forecast to be from the west on Wednesday morning
around 5 to 10 MPH. Local effects may impact the wind direction
in the afternoon but speeds will likely remain in the 5 to 10
MPH range. Wave heights should be 2 to 3 feet on the waters off
New Jersey and Delaware with a medium period swell. As a result,
we are anticipating a low risk for the development of dangerous
rip currents on Wednesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...Klein
Short Term...AMC
Long Term...Iovino
Aviation...AMC/Iovino/Klein
Marine...AMC/Iovino
Hazardous weather outlook, Aug 14, 4:04 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 AM EDT Tue Aug 14 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-150815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
404 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

There is the potential for isolated heavy rain and localized
flooding today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-150815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 14, 3:22 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
322 PM EDT TUE AUG 14 2018

PAZ060-061-142015-
Lehigh-Berks-
322 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS AND CENTRAL
LEHIGH COUNTIES...

At 322 PM EDT, a strong thunderstorm was located near Lenhartsville,
or 16 miles north of Reading, moving east at 15 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Allentown, Kutztown, Fleetwood, Topton, Bechtelsville, Lyons,
Lenhartsville, Ancient Oaks, Macungie and Alburtis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4055 7593 4063 7586 4059 7552 4034 7565
TIME...MOT...LOC 1922Z 287DEG 13KT 4055 7583

Gorse
Special weather statement, Aug 14, 3:24 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
324 PM EDT TUE AUG 14 2018

NJZ018-019-027-142015-
Northwestern Burlington-Camden-Southeastern Burlington-
324 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMDEN AND CENTRAL
BURLINGTON COUNTIES...

At 324 PM EDT, a strong thunderstorm was located over Ramblewood, or
8 miles east of Camden, moving east at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Cherry Hill, Evesham, Mount Laurel, Willingboro, Medford, Lumberton,
Mount Holly, Riverside, Palmyra, Tabernacle, Pemberton, Wrightstown,
Ramblewood, Barclay-Kingston, Cherry Hill Mall, Golden Triangle,
Marlton, Leisuretowne, Jacksonville and Springdale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3979 7467 3990 7504 4001 7505 4004 7499
      4007 7462
TIME...MOT...LOC 1924Z 274DEG 16KT 3993 7495

Gorse
Special weather statement, Aug 14, 3:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
336 PM EDT TUE AUG 14 2018

NJZ012>014-142015-
Eastern Monmouth-Western Monmouth-Middlesex-
336 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MIDDLESEX AND
NORTHEASTERN MONMOUTH COUNTIES...

At 336 PM EDT, a strong thunderstorm was located over Morganville, or
9 miles south of Perth Amboy, moving east at 10 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Sandy Hook, Middletown, Old Bridge, Holmdel, Red Bank, Keansburg,
Matawan, Highlands, Brownville, Navesink, Morganville, Lincroft,
Keyport, Rumson, Strathmore, North Middletown, Laurence Harbor and
Madison Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4035 7407 4037 7405 4035 7408 4034 7429
      4042 7433 4046 7424 4045 7413 4041 7402
      4044 7399 4046 7400 4048 7402 4048 7401
      4044 7398 4042 7400 4042 7398 4039 7398
      4038 7401 4038 7397 4036 7397
TIME...MOT...LOC 1936Z 255DEG 9KT 4039 7424

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:14 PM EDTAreal Flood WarningPHIOcean4 hr
Aug 13, 9:16 PM EDTSevere Thunderstorm WarningPHIHunterdon44 min
Aug 14, 12:50 PM EDTAreal Flood AdvisoryPHIHunterdon, Warren4 hr
Aug 14, 3:24 PM EDTSpecial Weather StatementPHIBurlington51 min
Aug 14, 3:48 PM EDTSpecial Weather StatementPHIMonmouth57 min
Aug 14, 4:00 PM EDTSpecial Marine WarningPHI60 min
Aug 14, 4:45 PM EDTSpecial Weather StatementPHIHunterdon, Somerset45 min
Aug 13, 8:13 PM EDTSpecial Weather StatementPHIMontgomery32 min
Aug 13, 8:16 PM EDTAreal Flood AdvisoryPHIChester, Delaware, Montgomery, Philadelphia3 hr
Aug 13, 8:51 PM EDTSevere Thunderstorm WarningPHIBucks, Montgomery54 min
Aug 13, 9:00 PM EDTSevere Thunderstorm WarningPHIBucks, Montgomery, Philadelphia60 min
Aug 14, 3:22 PM EDTSpecial Weather StatementPHILehigh53 min
Aug 14, 3:58 PM EDTSpecial Weather StatementPHIMontgomery47 min
Aug 14, 1:46 AM EDTRiver Flood WarningPHINew Castle8 hr
Aug 13, 8:55 PM EDTSpecial Weather StatementPHICaroline50 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.